Alert archive / Missouri / Flash Flood Warnings in 2016

Flash Flood Warning 23, NWS Paducah, KY

May 26, 2016Mississippi County, Missouri; Carlisle County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 26, 2016, 2:21 PM CDT for Mississippi County, Missouri; Carlisle County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2016, 2:21 PM CDT (19:21 UTC)
Expired
May 26, 2016, 5:15 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Carlisle County, KY, Mississippi County, MO

The radar

The Paducah radar (KPAH), 46 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2276 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

478 
WGUS53 KPAH 261921
FFWPAH
KYC039-MOC133-262215-
/O.NEW.KPAH.FF.W.0023.160526T1921Z-160526T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
221 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARLISLE COUNTY IN WESTERN KENTUCKY...
  MISSISSIPPI COUNTY IN SOUTHEASTERN MISSOURI...

* UNTIL 515 PM CDT

* AT 220 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHARLESTON...EAST PRAIRIE...CAIRO...BARDWELL...BERTRAND...WYATT...
  ANNISTON...PINHOOK...DORENA...ARLINGTON AND WILSON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3658 8928 3685 8952 3690 8950 3697 8938
      3700 8937 3700 8926 3707 8931 3707 8925
      3697 8918 3698 8912 3692 8908 3695 8881
      3677 8881 3677 8906 3679 8911 3675 8913
      3676 8917 3674 8920 3666 8916 3657 8923

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 26, 12:41 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 26, 12:41 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1241 PM CDT THU MAY 26 2016

.UPDATE...
Updated aviation section for 18z taf issuance

&&

.MESOSCALE DISCUSSION...
Issued at 1110 AM CDT Thu May 26 2016

Mesoscale update for convective trends... The convective complex
continues to sink slowly south and east across the forecast area.
The outflow boundary along the leading edge has been making good
eastward progress across the Wabash Valley. However, the trailing
end of the boundary has become elongated east to west over southeast
Missouri. There is some concern that the trailing end of the
boundary will slow or stall over se Missouri and extreme sw Kentucky
this afternoon. This would allow storms to repeatedly train along
and north of the boundary, fed by a very moist southwest low-level
flow of 70 degree dew points. WPC mesoscale precip discussion 239
focuses on this region very well. A Flash Flood Watch is being
considered for much of the mpd area.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 124 AM CDT Thu May 26 2016

High confidence in scattered thunderstorms in the short term.

The models are in fair agreement with their solutions through the
short term. Basically warm or slightly above normal with scattered
thunderstorms. The main weakness will be with spatial and temporal
parameters of the storms. The models both short and medium range
do not have a good handle on timing or location with too much
precip at initiation. The common strength or persist solution
continues to be a southwest flow with weak perturbation in the
flow. Also they agree that at least in the short term the best
chance of storms remains west of the Mississippi River today and
northwest of the Ohio River after today. This is mainly due to the
upper ridge to our southeast which will mitigate chances and qpf
especially in the Pennyrile region. However that does not in any
way preclude rain in that area...mainly less chance and less
coverage. There is ample instability for an isolated strong or
severe thunderstorm but the moisture is limited to the lower
levels. This may not seem apparent with PW's >1.5 but aloft it is
very dry. The Pacific connection the models were forecasting for
this period last week did not materialize.

.LONG TERM...(Sunday through Thursday)
Issued at 124 AM CDT Thu May 26 2016

Above average confidence that the long term period will be wet, but
below average confidence when the precipitation will occur due to
model differences.

Warm and humid conditions will continue through the long term. The
main forecast challenge continues to lie with precipitation
probabilities and timing of such. Deep-layer southwest flow will
decrease over the remainder of the holiday weekend as mid level
ridging takes place. As a result, the flow pattern will become weak
by Memorial Day. There will likely be a corresponding decrease in
convective coverage over the latter part of the holiday weekend as
the flow weakens.

Precipitation coverage through most of the period will be dependent
on mesoscale features such as outflow boundaries and/or convectively-
induced vorticity centers. Given the lack of model skill at longer
time ranges with such features, the forecast will continue with
generally 20 to 40 percent chance pops. Given the moist environment
and rather high PWAT values, locally heavy rain is likely in any
thunderstorms that do manage to form.

By the end of the period the rather stagnant pattern begins to break
down as a progressive system emerges from the plains giving the best
chances for precipitation in the long term period.

High temperatures in the long term period will generally top out in
the mid 80s with overnight lows bottoming out in the low to mid 60s.

&&

.AVIATION...
Issued at 1240 PM CDT Thu May 26 2016

Line of thunderstorms extended from kowb southwest to just north
of kpah, then west across kcgi as of 1730z. Cigs and vsbys will
continue to improve at kevv/kowb this afternoon in the wake of the
line. Gusty winds and locally LIFR conditions are likely at
kpah/kcgi through mid afternoon. Once the slow-moving squall line
exits those sites, a few hours of moderate rain are expected.
Winds will be highly variable and gusty near all storms today.

Generally vfr conditions are forecast tonight with southerly winds
around 5 to 10 knots. More rain and storms are likely to arrive on
Friday. Current first estimate is that they will arrive in the
morning at kpah/kcgi, but later in the day at kevv/kowb.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch until 8 PM CDT this evening for ILZ084>094.

MO...Flash Flood Watch until 8 PM CDT this evening for MOZ076-086-087-
     100-107>112-114.

IN...None.
KY...Flash Flood Watch until 8 PM CDT this evening for KYZ001>017-021-
     022.

&&

MESOSCALE...MY
SHORT TERM...KH
LONG TERM...JP
AVIATION...MY
Hazardous weather outlook, May 26, 3:25 AM CDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
325 AM CDT THU MAY 26 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
325 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE TODAY AND TONIGHT...LOCALLY
HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ALMOST DAILY CHANCES FOR THUNDERSTORMS ARE FORECAST FOR ALL OR
PART OF THE AREA THROUGH EARLY NEXT WEEK. HEAVY RAIN AND
LIGHTNING SHOULD BE THE PRIMARY STORM HAZARDS. HOWEVER...AN
ISOLATED STRONG OR SEVERE THUNDERSTORM CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SPOTTERS
SHOULD STAY TUNED FOR ANY UPDATES TO THE FORECAST.

In the hours before

Local storm report, May 26, 1:24 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
124 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HEAVY RAIN       KELSO                   37.19N 89.55W
05/26/2016  E2.00 INCH       SCOTT              MO   PUBLIC

            2 INCHES OF RAINFALL IN 45 MINUTES

&&

BP2
Special weather statement, May 26, 1:26 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
126 PM CDT THU MAY 26 2016

ILZ092-093-MOZ111-112-261915-
PULASKI IL-ALEXANDER IL-SCOTT MO-MISSISSIPPI MO-
126 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR PULASKI...ALEXANDER...NORTH
CENTRAL MISSISSIPPI AND NORTHEASTERN SCOTT COUNTIES UNTIL 215 PM
CDT...

AT 125 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OLIVE BRANCH...OR 8 MILES EAST OF BENTON...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAIRO...MOUNDS...TAMMS...MOUND CITY...KARNAK...OLIVE BRANCH...HORSESHOE
LAKE CONSERVATION AREA...ULLIN...THEBES...OLMSTED...NEW GRAND CHAIN...
PULASKI...DIEHLSTADT AND COMMERCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3695 8943 3717 8955 3734 8916 3733 8904
      3730 8905 3729 8904 3731 8901 3730 8894
      3727 8893 3723 8893 3723 8900 3717 8908
      3712 8911 3707 8918 3701 8919
TIME...MOT...LOC 1825Z 248DEG 26KT 3712 8941
Local storm report, May 26, 1:34 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
134 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      CAPE GIRARDEAU          37.31N 89.55W
05/26/2016                   CAPE GIRARDEAU     MO   ASOS

            3.16 INCHES MEASURED RAINFALL AT CAPE AIRPORT

&&

DAVIDH
Local storm report, May 26, 2:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
207 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     FLASH FLOOD      3 NE ADVANCE            37.13N 89.88W
05/26/2016                   BOLLINGER          MO   EMERGENCY MNGR

            TREES AND WATER OVER HIGHWAY NN 1 OFF OF HIGHWAY
            25...NORTHEAST OF ADVANCE

&&

BP2
Local storm report, May 26, 2:11 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
211 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     FLASH FLOOD      1 NW KELSO              37.20N 89.56W
05/26/2016                   SCOTT              MO   PUBLIC

            LESS THAN A MILE SOUTH OF THE CAPE GIRARDEAU AIRPORT

&&

BP2
Local storm report, May 26, 2:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
219 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     FLASH FLOOD      SCOTT CITY              37.22N 89.53W
05/26/2016                   SCOTT              MO   PUBLIC

            WATER AT LEAST ONE FOOT DEEP OVER MULTIPLE ROADS IN SCOTT
            CITY...INCLUDING MAIN STREET

&&

BP2

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 11:29 AM CDTFlash Flood WatchPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more6 hr
May 26, 12:10 PM CDTSevere Thunderstorm WarningPAHCape Girardeau35 min
May 26, 12:18 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Scott42 min
May 26, 12:29 PM CDTFlash Flood WarningPAHCape Girardeau3 hr
May 26, 12:50 PM CDTSevere Thunderstorm WarningPAHScott25 min
May 26, 1:17 PM CDTFlash Flood WarningPAHScott3 hr
May 26, 1:40 PM CDTFlash Flood WarningPAHBollinger, Carter, Stoddard, Wayne3 hr
May 26, 2:53 PM CDTFlash Flood WarningPAHNew Madrid, Stoddard3 hr
May 26, 4:22 PM CDTFlash Flood WarningPAHScott113 min
May 26, 11:37 AM CDTSpecial Weather StatementPAHDaviess23 min
May 26, 1:46 PM CDTFlash Flood WarningPAHBallard, McCracken3 hr
May 26, 2:29 PM CDTSevere Thunderstorm WarningPAHHickman31 min
May 26, 2:34 PM CDTFlash Flood WarningPAHGraves3 hr
May 26, 3:10 PM CDTFlash Flood WarningPAHCalloway3 hr
May 26, 3:23 PM CDTSpecial Weather StatementPAHCalloway, Trigg37 min

Nearby

Flash Flood Warnings in Missouri, 2016Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.